ST. TAMMANY PARISH, La. — An illegal drug now being sold on the Northshore can kill you. Over the weekend the parish's coroner believes it claimed the lives of three people in 24 hours in St. Tammany.
“I have seen this clinical presentation over and over and over again over the last several years,” St. Tammany Coroner Dr. Charles Preston said. “This just presents like another very potent fentanyl toxicity.”
Dr. Preston said field tests taken by law enforcement indicate these deaths were likely caused by fentanyl disguised as heroin.
“It’s very unusual to see heroin, frankly anymore. I mean I may see a couple of heroin cases every six months, where I’m signing out fentanyl overdoses virtually every day.”
Since Saturday, a 39-year-old in Bush, a 34-year-old in Pearl River and a 37-year-old in Slidell died of suspected opioid overdoses.
According to Preston, besides all of them being men and known drug users, there is nothing else connecting the victims.
“That makes me more concerned that the fentanyl is either adulterated or is just not properly cut and they’re getting lethal doses,” Preston said.
District Attorney Warren Montgomery warns that if you sell this drug, you are dealing death and will be charged accordingly in St. Tammany.
“We charge them with second-degree murder,” Montgomery said. “We’ve had several cases in the past where we’ve convicted people of second-degree murder. We have about a half-dozen pending cases.”
Montgomery also says even if someone helps a user take a deadly drug, he or she could also be charged with murder.
“We prosecute the person who shoots you up and we prosecute the person that supplied them with the drug.”
Last summer two unrelated young people died in the parish after taking fake Percocet pills laced with fentanyl.
Dr. Preston called this weekend’s overdose deaths equally alarming.
“One snort, one injection, any way that fentanyl is ingested when it does not come from a pharmacy is Russian Roulette with five of the cylinders loaded,” Preston said.
Dr. Preston said if you insist on taking illegal street drugs that can kill you, at least mitigate your risk.
He says to make sure you have an observer who is not intoxicated, have Narcan on hand, which can reverse the effects of an overdose, and to have a fully charged cellphone to call for help.
► Get breaking news from your neighborhood delivered directly to you by downloading the new FREE WWL-TV News app now in the IOS App Store or Google Play.